Computational Economics

, Volume 29, Issue 3–4, pp 283–312 | Cite as

Approximation of jump diffusions in finance and economics

Original Paper


In finance and economics the key dynamics are often specified via stochastic differential equations (SDEs) of jump-diffusion type. The class of jump-diffusion SDEs that admits explicit solutions is rather limited. Consequently, discrete time approximations are required. In this paper we give a survey of strong and weak numerical schemes for SDEs with jumps. Strong schemes provide pathwise approximations and therefore can be employed in scenario analysis, filtering or hedge simulation. Weak schemes are appropriate for problems such as derivative pricing or the evaluation of risk measures and expected utilities. Here only an approximation of the probability distribution of the jump-diffusion process is needed. As a framework for applications of these methods in finance and economics we use the benchmark approach. Strong approximation methods are illustrated by scenario simulations. Numerical results on the pricing of options on an index are presented using weak approximation methods.


Jump-diffusion processes Discrete time approximation Simulation Strong convergence Weak convergence Benchmark approach Growth Optimal portfolio 

2000 Mathematics subject classification

Primary 60H10 Secondary 65C05 

JEL Classification

G10 G13 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bally V., Talay D. (1996a). The law of the Euler scheme for stochastic differential equations I. Convergence rate of the distribution function. Probability Theory and Related Fields 104(1): 43–60CrossRefGoogle Scholar
  2. Bally V., Talay D. (1996b). The law of the Euler scheme for stochastic differential equations II. Convergence rate of the density. Monte Carlo Methods and Applications 2(2): 93–128CrossRefGoogle Scholar
  3. Bruti-Liberati, N., & Platen, E. (2004). On the efficiency of simplified weak Taylor schemes for Monte Carlo simulation in finance. In Computational science—ICCS 2004, Vol. 3039, of lecture notes in computer science, (pp. 771–778). Berlin: Springer.Google Scholar
  4. Bruti-Liberati N., Platen E. (2005). On the strong approximation of jump-diffusion processes. University of Technology Sydney, Sydney, Technical report, Quantitative Finance Research Papers 157Google Scholar
  5. Bruti-Liberati N., Platen E. (2006).On the weak approximation of jump-diffusion processes. University of Technology Sydney, Sydney, Technical reportGoogle Scholar
  6. Bruti-Liberati, N., Platen, E., Martini, F., & Piccardi, M. (2005). A multi-point distributed random variable accelerator for Monte Carlo simulation in finance. In Proceedings of the Fifth International Conference on Intelligent Systems Design and Applications (pp. 532–537). Los Alamitos, California: IEEE Computer Society Press.Google Scholar
  7. Carr P., Madan D. (1999). Option pricing and the fast Fourier transform. Journal of Computational Finance 2(4): 61–73Google Scholar
  8. Cont R., Tankov P. (2004). Financial modelling with jump processes. Financial mathematics series. Chapman and Hall/CRC, London, Boca RatonGoogle Scholar
  9. Cont R., Voltchkova E. (2005). Finite difference methods for option pricing in jump-diffusion and exponential Lévy models. SIAM Journal of Numerical Analysis 43(4): 1596–1626CrossRefGoogle Scholar
  10. Craddock M., Heath D., Platen E. (2000). Numerical inversion of Laplace transforms: A survey with applications to derivative pricing. Journal of Computational Finance 4(1): 57–81Google Scholar
  11. Davis M.H.A. (1997). Option pricing in incomplete markets. In: Dempster M.A.H., Pliska S.R. (eds). Mathematics of derivative securities. Cambridge University Press, Cambridge, pp. 227–254Google Scholar
  12. D’Halluin Y., Forsyth P.A., Vetzal K.R. (2005). Robust numerical methods for contingent claims under jump diffusion processes. IMA Journal of Numerical Analysis 25, 87–112CrossRefGoogle Scholar
  13. Duffie D., Pan J., Singleton K. (2000). Transform analysis and option pricing for affine jump diffusions. Econometrica 68, 1343–1376CrossRefGoogle Scholar
  14. Föllmer H., Schweizer M. (1991). Hedging of contingent claims under incomplete information. In: Davis M., Elliott R. (eds). Applied stochastic analysis, stochastics monograph, vol5. Gordon and Breach, London, New York, pp. 389–414Google Scholar
  15. Gardoǹ A. (2004). The order of approximations for solutions of Itô-type stochastic differential equations with jumps. Stochastic Analysis and Applications 22(3): 679–699CrossRefGoogle Scholar
  16. Glasserman, P., & Merener, N. (2003). Convergence of a discretization scheme for jump-diffusion processes with state-dependent intensities. In Proceedings of the Royal Society, Vol. 460 (pp. 111–127).Google Scholar
  17. Guyon, J. (2006). Euler scheme and tempered distributions. Stochastic Processes and their Applications. Forthcoming.Google Scholar
  18. Higham D., Kloeden P. (2005). Numerical methods for nonlinear stochastic differential equations with jumps. Numerische Matematik, 110(1): 101–119CrossRefGoogle Scholar
  19. Higham D., Kloeden P. (2006). Convergence and stability of implicit methods for jump-diffusion systems. International Journal of Numerical Analysis and Modeling 3(2): 125–140Google Scholar
  20. Hofmann N., Platen E. (1996). Stability of superimplicit numerical methods for stochastic differential equations. Fields Institute Communications 9, 93–104Google Scholar
  21. Ikeda N., Watanabe, S. (1989). Stochastic differential equations and diffusion processes (2nd ed.). Amsterdan: North-Holland.(1st ed., 1981).Google Scholar
  22. Jacod J. (2004). The Euler scheme for Lévy driven stochastic differential equations: limit theorems. Annals of Probability 32(3A), 1830–1872CrossRefGoogle Scholar
  23. Jacod J., Kurtz T., Méléard S., Protter P. (2005). The approximate Euler method for Lévy driven stochastic differential equations. Annals de l’Institut Henri Poincaré (B) Probabiliteś et Statistiques 41(3): 523–558CrossRefGoogle Scholar
  24. Jacod J., Protter P. (1998). Asymptotic error distribution for the Euler method for stochastic differential equations. Annals of Probability 26(1): 267–307CrossRefGoogle Scholar
  25. Karatzas I., Shreve S.E. (1998). Methods of mathematical finance, Applied Mathematics. vol. 39 Springer, BerlinGoogle Scholar
  26. Kelly J.R. (1956). A new interpretation of information rate. Bell System Technical Journal 35, 917–926Google Scholar
  27. Kloeden P.E., Platen E. (1999). Numerical solution of stochastic differential equations, Applied Mathematics (Vol. 23). Springer, Berlin, Third corrected printingGoogle Scholar
  28. Kohatsu-Higa A., Protter P. (1994). The Euler scheme for SDEs driven by semimartingales. In: Kunita H., Kuo H.H. (eds). Stochastic analysis on infinite dimensional spaces. Pitman, London, pp. 141–151Google Scholar
  29. Kubilius K., Platen E.(2002). Rate of weak convergence of the Euler approximation for diffusion processes with jumps. Monte Carlo Methods and Applications 8(1): 83–96CrossRefGoogle Scholar
  30. Li, C. W. (1995). Almost sure convergence of stochastic differential equations of jump-diffusion type. In Seminar on stochastic analysis, random fields and applications, Programme Probability (pp. 187–197). Basel: Birkhäuser Verlag.Google Scholar
  31. Liu X.Q., Li C.W. (2000a). Almost sure convergence of the numerical discretisation of stochastic jump diffusions. Acta Applicandae Mathmaticae 62, 225–244CrossRefGoogle Scholar
  32. Liu X.Q., Li C.W. (2000b). Weak approximations and extrapolations of stochastic differential equations with jumps. SIAM Journal of Numerical Analysis 37(6): 1747–1767CrossRefGoogle Scholar
  33. Long J.B. (1990). The numeraire portfolio. Journal of Financial Economics 26, 29–69CrossRefGoogle Scholar
  34. Maghsoodi Y. (1996). Mean-square efficient numerical solution of jump-diffusion stochastic differential equations. SANKHYA A 58(1): 25–47Google Scholar
  35. Maghsoodi Y. (1998). Exact solutions and doubly efficient approximations of jump-diffusion Itô equations. Stochastic Analysis and Applications 16(6): 1049–1072Google Scholar
  36. Maghsoodi Y., Harris C.J. (1987). In-probability approximation and simulation of nonlinear jump-diffusion stochastic differential equations. IMA Journal of Mathematics Control Information 4(1): 65–92CrossRefGoogle Scholar
  37. Merton R.C. (1976). Option pricing when underlying stock returns are discontinuous. Journal of Financial Economics 2, 125–144CrossRefGoogle Scholar
  38. Mikulevicius R., Platen E. (1988). Time discrete Taylor approximations for Ito processes with jump component. Mathematische Nachrichten 138, 93–104Google Scholar
  39. Øksendal B., Sulem A. (2005). Applied stochastic control of jump-duffusions. Universitext of Berlin: Springer.Google Scholar
  40. Platen E. (1982a). An approximation method for a class of Itô processes with jump component. Lietuvos Mathematikos Rinkinys 22(2): 124–136Google Scholar
  41. Platen E. (1982b). A generalized Taylor formula for solutions of stochastic differential equations. SANKHYA A, 44(2): 163–172Google Scholar
  42. Platen, E., & Heath, D. (2006). Introduction to quantitative finance: A Benchmark approach. Berlin: Springer Finance. (Springer, Forthcoming).Google Scholar
  43. Protter P. (2004). Stochastic integration and differential equations (2nd ed). Springer, BerlinGoogle Scholar
  44. Protter P., Talay D. (1997). The Euler scheme for Lévy driven stochastic differential equations. Annals of Probability 25(1): 393–423CrossRefGoogle Scholar
  45. Runggaldier W.J. (2003). Jump-diffusion models. In: Rachev S.T. (eds). Handbook of heavy tailed distributions in finance, of Handbooks in Finance vol.1. Elsevier, Amsterdam, pp. 170–209Google Scholar
  46. Schönbucher P.J. (2004). A measure of survival. Risk Magazine 17(8): 79–85Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.School of Finance and EconomicsUniversity of Technology SydneyBroadwayAustralia

Personalised recommendations